Alert archive / South Carolina / Freeze Warnings in 2017
Freeze Warning 1, NWS Columbia, SC
NWS Columbia, SC issued this freeze warning at Mar 3, 2017, 3:13 AM EST for 16 counties in South Carolina; 5 counties in Georgia. It took effect at Mar 4, 2017, 12:00 AM EST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 3, 2017, 3:13 AM EST (08:13 UTC)
- In effect from
- Mar 4, 2017, 12:00 AM EST
- Expired
- Mar 4, 2017, 9:00 AM EST
- In force
- 9 hr
- Issued by
- NWS Columbia, SC
All 21 counties
Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 28 km from the middle of the area, began a volume at 08:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 8.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2686 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- -105 m²/s²
- 0-3 km storm-relative helicity
- -82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
094 WWUS72 KCAE 030813 NPWCAE URGENT - WEATHER MESSAGE National Weather Service Columbia SC 313 AM EST Fri Mar 3 2017 ...Freezing temperatures likely Tonight... .A cold and dry airmass will combine with calm winds and mostly clear skies tonight. This will bring ideal radiational cooling conditions to the area. Minimum temperatures tonight will fall to freezing and slightly below across much of the area late tonight into Saturday morning. GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 032100- /O.NEW.KCAE.FZ.W.0001.170304T0500Z-170304T1400Z/ Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- Including the cities of Lincolnton, Thomson, Martinez, Evans, Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill, Cheraw, Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta, Sumter, Barnwell, Williston, Blackville, Orangeburg, Brookdale, St. Matthews, Manning, Summerton, Bamberg, and Denmark 313 AM EST Fri Mar 3 2017 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EST SATURDAY... The National Weather Service in Columbia has issued a Freeze Warning, which is in effect from midnight tonight to 9 AM EST Saturday. * TEMPERATURE...Lows at or slightly below freezing. * IMPACTS...Freezing temperatures may kill sensitive plants left outdoors. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
3 follow-up statements
874 WWUS72 KCAE 031853 NPWCAE URGENT - WEATHER MESSAGE National Weather Service Columbia SC 153 PM EST Fri Mar 3 2017 ...Freezing temperatures likely Tonight... .A cold and dry airmass will combine with light winds and clear skies tonight, allowing minimum temperatures to fall to freezing and slightly below across much of the area late tonight into Saturday morning. GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 041400- /O.CON.KCAE.FZ.W.0001.170304T0500Z-170304T1400Z/ Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- Including the cities of Lincolnton, Thomson, Martinez, Evans, Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill, Cheraw, Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta, Sumter, Barnwell, Williston, Blackville, Orangeburg, Brookdale, St. Matthews, Manning, Summerton, Bamberg, and Denmark 153 PM EST Fri Mar 3 2017 ...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EST SATURDAY... * TEMPERATURE...Lows at or slightly below freezing. * IMPACTS...Freezing temperatures may kill sensitive plants left outdoors. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
400 WWUS72 KCAE 040550 NPWCAE URGENT - WEATHER MESSAGE National Weather Service Columbia SC 1250 AM EST Sat Mar 4 2017 ...Freezing temperatures likely Tonight... .A cold and dry airmass will combine with light winds and clear skies early this morning. This will allow minimum temperatures to fall to freezing and slightly below across much of the area by sunrise this morning. GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 041400- /O.CON.KCAE.FZ.W.0001.000000T0000Z-170304T1400Z/ Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- Including the cities of Lincolnton, Thomson, Martinez, Evans, Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill, Cheraw, Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta, Sumter, Barnwell, Williston, Blackville, Orangeburg, Brookdale, St. Matthews, Manning, Summerton, Bamberg, and Denmark 1250 AM EST Sat Mar 4 2017 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EST THIS MORNING... * TEMPERATURE...Lows at or slightly below freezing. * IMPACTS...Freezing temperatures may kill sensitive plants left outdoors. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
376 WWUS72 KCAE 041409 NPWCAE URGENT - WEATHER MESSAGE National Weather Service Columbia SC 909 AM EST Sat Mar 4 2017 ...Freeze Warning... .It will be cold again tonight with Canadian high pressure ridging into the area. It will not be as cold Sunday night because of air mass modification and developing onshore flow as the ridge shifts eastward. GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041- 051400- /O.EXP.KCAE.FZ.W.0001.000000T0000Z-170304T1400Z/ /O.NEW.KCAE.FZ.W.0002.170305T0500Z-170305T1400Z/ Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- Including the cities of Lincolnton, Thomson, Martinez, Evans, Hephzibah, Waynesboro, Lancaster, Elgin, Lancaster Mill, Cheraw, Pageland, Mccormick, Newberry, Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce, Lexington, Red Bank, Oak Grove, Columbia, Bishopville, Aiken, North Augusta, Sumter, Barnwell, Williston, Blackville, Orangeburg, Brookdale, St. Matthews, Manning, Summerton, Bamberg, and Denmark 909 AM EST Sat Mar 4 2017 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EST SUNDAY... The National Weather Service in Columbia has issued a Freeze Warning...which is in effect from midnight tonight to 9 AM EST Sunday. * TEMPERATURES...Lows at or just below freezing. * IMPACTS...Freezing temperatures may kill sensitive plants left outdoors. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. You may want to take precautions to protect plants sensitive to freezing temperatures. . && $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this freeze warning went out at Mar 3, 1:04 AM EST, 2 hours 9 minutes earlier.
Area forecast discussion, Mar 3, 1:04 AM EST, 2 hours 9 minutes before
Area Forecast Discussion National Weather Service Columbia SC 104 AM EST Fri Mar 3 2017 .SYNOPSIS... High pressure will build into the area behind the cold front promoting dry and cooler weather through the weekend. && .NEAR TERM /THROUGH TODAY/... Early this morning...High pressure will continue building east this morning. Satellite imagery shows some high clouds mainly in the eastern portion of the region. Below normal low temperatures in the middle 30s appear on track. With the dry air mass over the region the threat of frost is diminished so remain without a frost advisory. Today...Dry High pressure will continue building east into the region today. Near normal high temperatures are expected under mostly sunny skies, in the lower 60s north to upper 60s southeast. Northwesterly surface winds around 10 to 15 mph. && .SHORT TERM /TONIGHT THROUGH 6 PM SATURDAY/... Dry High pressure will be across the region Friday night. Minimum temperatures Friday night are expected to be at or below freezing across the northern and central Midlands, and in the mid 30s over the southern Midlands and CSRA. If trends continue, a freeze warning may be needed for the northern and central counties, with a possible frost advisory elsewhere. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... High pressure will settle over the area Saturday and Sunday. Ensemble guidance has lows in the lower to middle 30s Saturday night. With clear skies and dry air in place, along with strong radiational cooling, cannot rule out the possibility for a freeze warning/frost advisory for Saturday night. Later in the weekend, the center of the surface high should be shifting off the coast. This will allow temperatures to begin a slight warming trend through midweek. An increase in moisture in the southerly flow on the backside of the offshore high and ahead of a cold front still indicate the possibility of showers from late Monday into Wednesday. Low chance pops look reasonable during that time period. && .AVIATION /06Z FRIDAY THROUGH TUESDAY/... High confidence in VFR conditions through the 24-hr TAF period. High pressure will continue to build east over the area today promoting mostly clear skies through the period. No fog is expected early this morning or early Saturday morning due to the dry airmass in place and mixing. Light winds will continue early this morning and will will increase to around 10 to 12 knots with gusts to 20 knots after 15z due to heating and mixing. Winds will diminish to around 5 knots this evening and continue overnight. EXTENDED AVIATION OUTLOOK...A chance of rain will return to the area late Monday through Tuesday with restrictions possible. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Mar 2, 2:50 PM EST, 12 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 250 PM EST Thu Mar 2 2017 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-032000- Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield- McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington- Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon- Bamberg- 250 PM EST Thu Mar 2 2017 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...This Afternoon and Tonight. A few of the normally colder locations will have low temperatures near freezing tonight. Otherwise...no hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Low humidity levels with somewhat dry fuel moisture levels will lead to enhanced fire danger Friday afternoon. The threat of fire danger may linger over the weekend. A freeze warning or frost advisory may be required for Friday night and Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Freeze Warnings in South Carolina, 2017Freeze Warnings in Georgia, 2017Every freeze warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.